Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Psychiatr Res. 2008 Nov;43(1):70-5. doi: 10.1016/j.jpsychires.2008.02.006. Epub 2008 May 12.

Restless legs syndrome as side effect of second generation antidepressants.

Author information

  • 1Hafenmarkt 12, 87600 Kaufbeuren, Germany. Klaus.Rottach@t-online.de

Abstract

Although of clinical interest, the question is still not fully answered whether antidepressants (AD) can cause or exacerbate restless legs syndrome (RLS). The literature provides contradictory information. This study addresses this problem for the class of second generation AD. In four neurological offices, all patients treated for the first time with an AD were prospectively observed with regard to the question of whether RLS occurred or pre-existing RLS worsened as a result of the medication. Because initial treatment in the participating offices is mainly executed with "modern" selective AD, the study was restricted to these drugs (fluoxetine, paroxetine, citalopram, sertraline, escitalopram, venlafaxine, duloxetine, reboxetine, and mirtazapine). In 9% of patients, RLS was recorded as a side effect related to the administration of AD. The frequency of this side effect varied among the drugs. The problem is most pronounced with mirtazapine provoking or deteriorating RLS in 28% of patients. By contrast, no case occurred during use of reboxetine. As for the other AD, the rate of newly occurred and deteriorated RLS, ranged from 5% to 10%. Typically, RLS occurred during the initial days of treatment.

PMID:
18468624
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk